North Carolina, 2017

Damaging Winds in North Carolina, June 5, 2017

June 5, 2017 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$33,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 5, 3:06 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 5, 3:06 PM EST, 47 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
406 PM EDT Mon Jun 5 2017

.SYNOPSIS...
Low pressure over southern Virginia and the associated cold
front will slowly push through the region tonight. The front
will stall over the Carolinas Tuesday as an upper level area of
low pressure lingers near the local area through Thursday. High
pressure returns Friday into the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Current analysis indicating ~1003 mb sfc low pressure centered
from upstate NY south to southern VA (where pressure falls have
averaged ~3 mb over the past 3 hr). Water vapor imagery depicts
strong upper level low now centered near Lake Huron with shortwave
energy moving through Ohio, and another shortwave farther south
over WV moving east. Models continue to depict these two
features phasing through the early evening hrs before the deeper
moisture and cold front moves south of the CWA. Precipitable
water values of 1.50" to 1.80" (well above avg), and a deepening
sfc meso-low over southeast VA and northeast NC will continue to
bring periods of heavy rain over far southern VA and northeast
NC into the evening hrs and will keep this mentioned in the
gridded forecast through at least 02Z. Coverage and intensity of
precip will be lower farther N/W. Have already seen some local amounts
of rain in excess of 2" in ~1 hr over SE VA but the
showers/storms have been moving fairly rapidly so far so
significant flooding has not occurred as of yet. Additional
QPF amounts through tonight will avg 0.25"-0.50" NW 1/2 of the
CWA, to 1.00" to 1.50" over southeast VA and northeast NC (with
locally higher amounts possible all areas in embedded tstms).

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
Cold front will have pushed S and E of the entire FA Tue
morning...resulting in a mainly dry morning with some clearing
over the W/NW. VRB clouds and possible ISOLD SHRAS (due to an
in the aftn mainly over areas east of I-95 in the aftn. Highs
Tue mid-upper 70s on the eastern shore to mainly upper 70s/lower
80s inland.

The combination of upper low pressure lingering over the
NE/mid-Atlc, and sfc low pressure off the SE and Mid Atlc
coasts will result in mostly cloudy skies and ~20 to 30% PoPS
Wed. It will be quite cool with highs only in the 60s NE to
70-75 F elsewhere (warmest south central VA). Remaining cool and
mostly cloudy Thu with similar highs in the 60s to lower 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
High pressure will then build over the area and off the coast
for later Thu night into Sat morning. A trough of low pressure
will approach and move acrs the area late Sat aftn into Sat
night, possibly triggering isolated or sctd showers/tstms. High
pressure will re-establish itself off the coast for Sun. Highs
in the lower to mid 70s Thu, in the mid 70s to near 80 Fri, in
the upper 70s to mid 80s Sat, and in the 80s Sun. Lows in the
mid 50s to lower 60s Wed night and Thu night, in the lower to
mid 60s Fri night, and in the 60s Sat night.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Deteriorating aviation conditions this afternoon across SE VA
and NE NC as the atmosphere destabilizes ahead of a cold front
pressing SE. Main impact from thunderstorms will be brief
periods of MVFR-IFR CIGs/VIS in moderate to heavy rainfall. SW
winds generally to 10-15 kt will become more NNW in the
post-frontal environment this evening and overnight.
Precipitation will diminish slowly tonight, however MVFR-IFR
CIGs are expected to linger into Tuesday morning. High pressure
builds into the region from the upper Midwest late tonight/early
Tuesday. An upper level trough will keep the threat for isolated
to scattered showers at all TAF sites through at least Thursday.

&&

.MARINE...
The SCA over northern coastal waters has been cancelled as seas
there are expected to top off at 4 ft for the remainder of the
morning.

Previous Discussion...
SCA headlines remain in effect through late morning for 15-20 kt
winds over the Bay due to a tightening pres gradient ahead of an
approaching cold front, and for seas up to 5 ft out 20 nm over
northern coastal wtrs. Sub-SCA conditions thereafter for the
remainder of the day and night as the cold front slides through
the region and little in the way of CAA behind the front. NW/N
winds Tue avg 10 kt with 1-2 ft waves over the Bay and 2-4 ft
seas over coastal wtrs. A couple areas of low pressure will then
track northeast off the Southeast and Mid Atlc coast Tue night
through Thu, resulting in N or NE winds 10-20 kt and seas
building to 4 to 6 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...TMG
AVIATION...ALB/BMD
MARINE...MAS/TMG
Hazardous weather outlook, Jun 5, 1:59 AM EST, 13 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
259 AM EDT Mon Jun 5 2017

ANZ635-MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-
075>090-092-093-095>100-509>525-060700-
Rappahannock River from Urbanna to Windmill Point-Dorchester-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
259 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Maryland, northeast North Carolina, central Virginia,
east central Virginia, eastern Virginia, north central Virginia,
south central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Widespread showers and scattered thunderstorms may produce locally
heavy rainfall today through this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 5, 12:01 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
101 PM EDT MON JUN 5 2017

VAZ095-097-098-051745-
Norfolk/Portsmouth-Virginia Beach-Chesapeake-
101 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT ...THE SOUTHEASTERN CITY OF
NORFOLK...THE NORTH CENTRAL CITY OF CHESAPEAKE...THE SOUTHEASTERN
CITY OF PORTSMOUTH AND THE NORTHWESTERN CITY OF VIRGINIA BEACH...

At 100 PM EDT, a strong thunderstorm was located over Cradock, or
over Deep Creek, moving northeast at 25 mph.

Wind gusts in excess of 30 mph are possible with this storm.

Rainfall amounts of up to 1 inch are possible with this storm.

This storm will be near...
  Norfolk State University around 115 PM EDT.
  Regent University around 120 PM EDT.
  Kempsville, Virginia Wesleyan College and Norfolk International
  around 125 PM EDT.
  Norfolk around 130 PM EDT.
  Virginia Beach around 145 PM EDT.

Other locations impacted by this storm include Greenbrier, South
Norfolk, Bayside, Oceana, Rudee Heights, Portlock, Princess Anne
Plaza, North Virginia Beach, Oceana NAS and Gallups Corner.

LAT...LON 3674 7632 3677 7639 3684 7629 3683 7625
      3684 7628 3685 7628 3696 7613 3695 7609
      3697 7605 3697 7599 3696 7597 3693 7594
      3690 7594 3680 7592
TIME...MOT...LOC 1700Z 241DEG 20KT 3677 7631

BROWN
Special weather statement, Jun 5, 1:45 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
245 PM EDT MON JUN 5 2017

VAZ082-084-088>090-092-093-523>525-051930-
Charles City-Hampton/Poquoson-Isle of
Wight-Surry-Southampton-Sussex-Newport News-York-Gloucester-James
City-
245 PM EDT MON JUN 5 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...CENTRAL ISLE OF WIGHT...SOUTHEASTERN CHARLES CITY...
NORTHEASTERN SOUTHAMPTON...YORK...NORTHEASTERN SUSSEX...SURRY...AND
SOUTHERN JAMES CITY COUNTIES...THE WESTERN CITY OF POQUOSON...THE
CITY OF HAMPTON...THE CITY OF NEWPORT NEWS AND THE CITY OF
WILLIAMSBURG...

At 245 PM EDT, thunderstorms with heavy rain were located along a
line extending from Busch Gardens to near Homeville. Movement was
northeast at 35 mph.

1 to 2 inches of rainfall is possible with these storms.

These storms will be near...
  Queens Lake...College Of William And Mary...Grove...Busch
  Gardens...Lee Hall...Carver Gardens...York Terrace and Kings Point
  around 250 PM EDT.
  Newport News and Waverly around 255 PM EDT.
  Virginia Institute For Marine Sciences...Gloucester Point and
  Wicomico around 300 PM EDT.
  Seaford...Ivor and Achilles around 305 PM EDT.
  Dendron and Elberon around 310 PM EDT.
  Smithfield around 325 PM EDT.
  Fort Eustis and Rescue around 330 PM EDT.

Other locations impacted by these storms include Pons...Chippokes
State Park...Lackey...Camp Peary...Naxera...Oriana...Lumberton...
Ewell...Dory and Poolesville.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3684 7669 3685 7734 3724 7693 3724 7692
      3726 7688 3728 7689 3729 7686 3730 7687
      3735 7681 3738 7641 3731 7634 3721 7635
      3718 7630
TIME...MOT...LOC 1845Z 246DEG 31KT 3721 7665 3690 7710

ZIMMERMAN
Special weather statement, Jun 5, 2:25 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
325 PM EDT MON JUN 5 2017

VAZ084-093-095-096-523>525-052015-
Hampton/Poquoson-Isle of Wight-Norfolk/Portsmouth-Newport
News-Suffolk-York-Gloucester-
325 PM EDT MON JUN 5 2017

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT SOUTHEASTERN
GLOUCESTER...ISLE OF WIGHT...AND SOUTHEASTERN YORK COUNTIES...THE
CENTRAL CITY OF NORFOLK...THE CITY OF POQUOSON...THE NORTHWESTERN
CITY OF PORTSMOUTH...THE NORTHEASTERN CITY OF SUFFOLK...THE CITY OF
HAMPTON AND THE CITY OF NEWPORT NEWS...

At 324 PM EDT, thunderstorms with heavy rain were located along a
line extending from 6 miles east of Seaford to near Isle Of Wight.
Movement was east at 35 mph.

Up to 2 inches of rainfall is possible with these storms.

These storms will be near...
  Christopher Newport University and Beaconsdale around 340 PM EDT.
  Churchland and Northampton around 345 PM EDT.
  Hampton University...Old Dominion University...Langley AFB and
  Portsmouth around 350 PM EDT.
  Ocean View...Fort Monroe...Norfolk NAS...Buckroe Beach and Norview
  around 355 PM EDT.
  Norfolk and Grand View around 400 PM EDT.

Other locations impacted by these storms include Rushmere...
Carrollton...Lackey...Longview...Benns Church...Huntersville...
Oriana...Bethel Church...Hilton Village and Chuckatuck.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3684 7638 3687 7642 3674 7671 3694 7685
      3706 7670 3720 7663 3717 7661 3718 7658
      3723 7660 3731 7653 3731 7645 3730 7646
      3729 7645 3731 7644 3730 7634 3721 7635
      3719 7631 3709 7623 3700 7626 3692 7616
TIME...MOT...LOC 1924Z 257DEG 37KT 3719 7631 3692 7667

ZIMMERMAN
Special weather statement, Jun 5, 2:53 PM EST, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
353 PM EDT MON JUN 5 2017

VAZ100-052045-
Northampton-
353 PM EDT MON JUN 5 2017

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHAMPTON COUNTY...

At 353 PM EDT, a thunderstorm with heavy rain was located near Cape
Charles, moving east at 35 mph.

Up to 2 inches of rainfall is possible with this storm.

This storm will be near...
  Cheriton and Bay View around 405 PM EDT.

Other locations impacted by this storm include Capeville...
Birdsnest...Kiptopeke State Park...Eastville...Machipongo...
Simpkins...Townsend...Oyster...Cheapside and Kiptopeke.

Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.

LAT...LON 3742 7563 3733 7569 3727 7575 3718 7576
      3706 7592 3706 7600 3725 7607 3734 7606
      3741 7603 3749 7572 3750 7572 3749 7571
      3751 7568 3749 7567 3749 7566 3750 7565
      3751 7566 3750 7564 3753 7560
TIME...MOT...LOC 1953Z 254DEG 30KT 3720 7606

ZIMMERMAN
Local storm report, Jun 5, 3:09 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT MON JUN 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     1 SE SMITHFIELD         36.97N 76.60W
06/04/2017                   ISLE OF WIGHT      VA   EMERGENCY MNGR

            LARGE TREE SNAPPED AND OTHER TREES DOWN.

&&
Special weather statement, Jun 5, 3:39 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wakefield VA
439 PM EDT MON JUN 5 2017

NCZ030-052130-
Bertie-
439 PM EDT MON JUN 5 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERTIE COUNTY...

At 439 PM EDT, a strong thunderstorm was located near Williamston,
moving east at 25 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Windsor around 450 PM EDT.

Other locations impacted by this storm include Woodard and Merry
Hill.

If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.

LAT...LON 3584 7690 3586 7690 3590 7694 3586 7700
      3587 7704 3593 7703 3594 7704 3593 7709
      3597 7709 3604 7669 3603 7668 3599 7668
      3593 7674 3595 7670 3594 7669 3588 7674
      3586 7678 3589 7683 3583 7685
TIME...MOT...LOC 2039Z 262DEG 21KT 3592 7701

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 118 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bertie

When
June 5, 3:53 PM EST to 4:00 PM EST
Where
Bertie County, 4.18 mi S of Bertie to Powellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
35.920, -76.940

Damage to roofs of 3 homes occurred along Cedar Landing Road. Large tree was downed onto power lines near the corner of Wynn Street and Snow Avenue.

Thunderstorm Wind, Bertie

When
June 5, 4:00 PM EST
Where
Bertie County, Powellsville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.230, -76.930

Large tree was downed onto power lines near the corner of Wynn Street and Snow Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2017Every state in 2017This day in weather historyWarnings in North Carolina, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709729, 709730.